Alert archive / Kentucky / Tornado Warnings in 2014

Tornado Warning 11, NWS Paducah, KY

February 20, 2014Caldwell County, Hopkins County, Lyon County, Kentucky

NWS Paducah, KY issued this tornado warning at Feb 20, 2014, 7:00 PM CST for Caldwell County, Hopkins County, Lyon County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 20, 2014, 7:00 PM CST (01:00 UTC)
Expired
Feb 20, 2014, 7:30 PM CST
In force
30 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Caldwell County, KY, Hopkins County, KY, Lyon County, KY

The radar

The Ft Campbell radar (KHPX), 63 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 7:12 PM CSTTORNADO5 Sw Dawson Springs, KY...CONFIRMED...EF0 WITH PK WND 70 MPH. PATH LENGTH 1 MILE AND PATH WIDTH 125 YARDS. BEGAN 5 SW DAWSON SPRINGS AND ENDING 4.5 MILES SSW DAWSON SPRINGS. DAMAGE...SEVERAL SMALL TREES AND TREE LIMBS BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 2:23 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WFUS53 KPAH 210100
TORPAH
KYC033-107-143-210130-
/O.NEW.KPAH.TO.W.0011.140221T0100Z-140221T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CST THU FEB 20 2014

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  CALDWELL COUNTY IN WESTERN KENTUCKY...
  SOUTHWESTERN HOPKINS COUNTY IN NORTHWEST KENTUCKY...
  NORTHEASTERN LYON COUNTY IN WESTERN KENTUCKY...

* UNTIL 730 PM CST

* AT 655 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NORTHEAST EDDYVILLE...AND MOVING NORTHEAST 
  AT 65 MPH.

  HAZARD...TORNADO.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  PRINCETON...DAWSON SPRINGS...FARMERSVILLE...OLNEY...FRYER AND ST.
  CHARLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3717 8750 3713 8761 3715 8768 3710 8769
      3699 8802 3713 8811 3738 8776 3740 8772
TIME...MOT...LOC 0100Z 236DEG 55KT 3709 8798

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
441 
WWUS53 KPAH 210112
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
712 PM CST THU FEB 20 2014

KYC143-210123-
/O.CAN.KPAH.TO.W.0011.000000T0000Z-140221T0130Z/
LYON KY-
712 PM CST THU FEB 20 2014

...THE TORNADO WARNING FOR NORTHEASTERN LYON COUNTY IN WESTERN
KENTUCKY IS CANCELLED...

LAT...LON 3713 8761 3715 8768 3710 8769 3704 8788
      3721 8800 3738 8776 3740 8772 3717 8750
TIME...MOT...LOC 0113Z 236DEG 55KT 3720 8777

$$

KYC033-107-210130-
/O.CON.KPAH.TO.W.0011.000000T0000Z-140221T0130Z/
CALDWELL KY-HOPKINS KY-
712 PM CST THU FEB 20 2014

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN HOPKINS
COUNTY IN NORTHWEST KENTUCKY...AND CALDWELL COUNTY IN WESTERN
KENTUCKY UNTIL 730 PM CST...

AT 708 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 
WAS LOCATED JUST EAST OF PRINCETON...AND MOVING NORTHEAST AT 65 MPH.

HAZARD...TORNADO.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
         ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
         BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
DAWSON SPRINGS AND ST. CHARLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3713 8761 3715 8768 3710 8769 3704 8788
      3721 8800 3738 8776 3740 8772 3717 8750
TIME...MOT...LOC 0113Z 236DEG 55KT 3720 8777

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Feb 20, 2:33 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Feb 20, 2:33 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
233 PM CST Thu Feb 20 2014

.SHORT TERM...(Tonight through Saturday night)
ISSUED AT 230 PM CST THU FEB 20 2014

The big news in the short term continues to be approach and passage
of a strong cold front this afternoon and evening having the
potential to produce severe weather.

A low pressure system over northern Missouri will track northeast to
east central Wisconsin by midnight. In the process it will drag a
strong cold front across the region. The front is expected to enter
our far western counties around 3 PM and clear our far southeast
counties around 8 PM. Up to this point today, aside from a few
scattered showers, a capping inversion around 750 MB has held
convection at bay. Aside from the possibility of a few discreet
supercells, it appears that the most widespread  thunderstorm
development will be linear (QLCS) along and just ahead of the front
as evidenced by ongoing convection over eastern Missouri. Although
severe thunderstorms are possible just about anywhere prior to
frontal passage, we expect the highest potential for widespread
severe weather to be mainly south and east of the Ohio river after 6
PM.

The main threat with any thunderstorms that become severe will be
damaging wind gusts, but with decent instability for this time of
year and very impressive wind shear, a few discreet tornadic
supercells and embedded tornadoes in the line are certainly not out
of the question.

The threat of showers and thunderstorms diminishes sharply from west
to east through the rest of the evening hours with the passage of
the front. Beyond that high pressure at the surface and near zonal
flow aloft should keep things dry and a little cooler through the
short term period.

.LONG TERM...(Sunday through Thursday)
ISSUED AT 230 PM CST THU FEB 20 2014

Medium confidence in the long term.

Surface high pressure will build into the region Sunday in the wake
of a reinforcing cold front. The extended init generated low pops
over the area Sunday. The GFS and NAM support this albeit a weak
signal. The ECMWF is much drier Sunday. The models have had a hard
time resolving this weekend weather. Also looking at the forecast
soundings from the aforementioned models they might support a few
flurries/sprinkles but not supportive of any real impact. For these
reasons opted to leave it dry until a little better continuity
exists among the models. Otherwise another low pressure system
passes just south of our area that could try to pump a little
moisture up our way. Will monitor this closely for possible intro of
precip Monday night into Tuesday but dry for now as this is a weak
signal as well. The models are hinting at an increase in moisture
toward the end of next week...this to will be monitored closely.

As for temps we will once again cool back down to below normal with
highs struggling to reach 40 next week.

&&

.AVIATION...
ISSUED AT 230 PM CST THU FEB 20 2014

A strong cold front will race across the TAF sites this evening.
Predominant VFR conditions expected with MVFR cigs/vsbys and TSRA
between 21-24Z at KCGI/KPAH and between 23-02Z at KEVV/KOWB, then
becoming SKC from west to east starting at KCGI around 06Z.
Southerly winds at 25-30 knots gusting to 35-40 knots will veer
around to the west starting at KCGI around 23Z, then progressing
eastward across the remaining TAF sites. Westerly winds will drop
off to 10-15 knots starting at KCGI around 06Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until Midnight CST tonight FOR ILZ075>078-081>083-
     085>087-089>091-093-094.

     WIND ADVISORY until 8 PM CST this evening FOR ILZ080-084-088-092.

MO...WIND ADVISORY until 8 PM CST this evening FOR MOZ076-086-087-100-
     107>112-114.

IN...WIND ADVISORY until Midnight CST tonight FOR INZ081-082-085>088.

KY...WIND ADVISORY until Midnight CST tonight FOR KYZ001>022.

&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...KH
Hazardous weather outlook, Feb 20, 3:03 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CST THU FEB 20 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-212115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
303 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WITH THE PASSAGE OF A STRONG FRONTAL SYSTEM...SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS. ANY STORM THAT DEVELOPS WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH THE SEVERE POTENTIAL MAXIMIZED
FROM 3 PM TO 8 PM. A SOLID LINE OF STORMS IS EXPECTED TO DEVELOP
ALONG THE FRONT...HOWEVER A FEW DISCREET SUPERCELLS OUT AHEAD OF
THE LINE IS NOT OUT OF THE QUESTION. DAMAGING WINDS WILL BE THE MAIN
THREAT...ESPECIALLY WITH THE LINE...BUT A FEW TORNADOES ARE
POSSIBLE WITH THE SUPERCELLS AS WELL AS EMBEDDED IN THE LINE. IN
ADDITION...LOCALLY HEAVY RAINFALL AND ALREADY SATURATED GROUND MAY
LEAD TO A FEW FLOODING PROBLEMS...ESPECIALLY OVER WEST KENTUCKY.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA TODAY AND THIS
EVENING FOR VERY STRONG NON THUNDERSTORM WINDS. PLEASE CONSULT THE
ADVISORY PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE AN ELEVATED FIRE RISK AREA WIDE ON FRIDAY...
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EARLY EVENING.

JP

In the hours before

Local storm report, Feb 20, 6:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
622 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     HARRISBURG              37.74N 88.55W
02/20/2014                   SALINE             IL   PUBLIC

            POWER POLE DOWN. REPORTED THROUGH EM OFFICE.

&&

SMITTY
Local storm report, Feb 20, 6:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
625 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     BURNT PRAIRIE           38.25N 88.26W
02/20/2014                   WHITE              IL   LAW ENFORCEMENT

            OVERTURNED TRACTOR TRAILER ALONG INTERSTATE 64.

&&

SMITTY
Local storm report, Feb 20, 6:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
631 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     GRAYVILLE               38.26N 88.00W
02/20/2014                   WHITE              IL   LAW ENFORCEMENT

            SEMI TRACTOR TRAILER OVERTURNED ALONG INTERSTATE 64.

&&

SMITTY
Local storm report, Feb 20, 6:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
643 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     NON-TSTM WND GST 5 N EVANSVILLE          38.06N 87.54W
02/20/2014  E60 MPH          VANDERBURGH        IN   AMATEUR RADIO

            WIND GUSTS 55 TO 60 MPH REPORTED ALONG INTERSTATE 64.

&&

SMITTY
Local storm report, Feb 20, 6:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
646 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     3 N EQUALITY            37.78N 88.34W
02/20/2014                   GALLATIN           IL   PUBLIC

            CARPORT BLOWN INTO ROADWAY.

&&

SMITTY
Local storm report, Feb 20, 6:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     CARMI                   38.09N 88.17W
02/20/2014                   WHITE              IL   TRAINED SPOTTER

            LATE REPORT. NUMEROUS TREE LIMBS DOWN AND FLAG POLE
            SNAPPED.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 6:01 PM CSTSevere Thunderstorm WarningPAHGraves, McCracken, Marshall29 min
Feb 20, 6:03 PM CSTAreal Flood AdvisoryPAHBallard, Carlisle, Crittenden, Fulton, Graves, Hickman and 4 more66 days
Feb 20, 6:11 PM CSTSevere Thunderstorm WarningPAHHenderson49 min
Feb 20, 6:33 PM CSTSevere Thunderstorm WarningPAHLivingston, Lyon, Marshall27 min
Feb 20, 6:40 PM CSTTornado WarningPAHCrittenden, Henderson, Union, Webster35 min
Feb 20, 6:58 PM CSTTornado WarningPAHDaviess, Henderson, McLean32 min
Feb 20, 7:18 PM CSTSevere Thunderstorm WarningPAHDaviess, Henderson42 min
Feb 20, 7:20 PM CSTTornado WarningPAHHopkins, McLean, Muhlenberg25 min

Nearby

Tornado Warnings in Kentucky, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.